Newly diagnosed

Hi. About 20 years ago I had borderline blood test results for both underactive thyroid and type 2 diabetes. I was constantly exhausted, getting dental absesses and generally seemed to catch everything going.I changed doctors in order to get the bloods done, as the previous doctor was ****. Since then, I'm not sure if I adjusted, or things improved. I do still get flu like symptoms ie aching muscles and joints plus exhaustion.

I have a cataract in one eye and a very mild one in the other. I'm 52, so saw my doc to check for diabetes. He did a general blood screen. Liver function, kidneys, diabetes all normal.TSH was 7.7 and cholestrol 7.1. I've been given 25mg of synthetic thyrozine. Is this likely to get my cholestrol down?I have high levels of good cholestrol and only some symptoms of under active thyroid. Fatigue, in spite of not now working in a stressful environment, aching joints and muscle; they are still there,. General muscular weaknessas well at times..I take anti-depressants but mainly to sleep. How far from normal is 7.7?

Worried that if I take thyrozine my pulse will increase I already have high blood pressure

4 Replies

oldestnewest
  • Hi First make sure you have your TSH, T4 and Free T3 tested, most important to have these results with the ranges ( all differ). It sounds as if you need treatment,You may need some T3 with Levo. It may be that just your Free T3 is low, mine was years ago when I started treatment. If GP will or cannot do these tests, there are other ways. On the correct treatment your cholesterol does normally go down.Thyroxine ( T4) in the correct dose should help your BP, perhaps even lower it.It should not effect the HR ( heart rate ) once established on the correct treatment.

    Diabetes is like thyroid can be, autoimmune. , also hormonal. Symptoms are very similar.If borderline, you need retests annually and if you feel it is going worse, can be funny symptoms, ie keep falling asleep and itching all similar to Hypo thyroid really , but slightly different. It is also best to be on the diabetic diet ,which is not as you would expect ie little fruit or protein.Look on Diabetes UK and the American equivalent..A.W,.T has written 2 good cookery books for diabetes with fantastic forward about diet.There are many more related blood tests but start with these basic ones.Muscle weakness often is low Vit D, (hormonal ),simple blood test.

    I hope that gives you some ideas, it sounds as if you definitely need thyroid treatment at the very least.

    Jackie

    If new to site? To reply to a set person .click on "reply to this"

  • I do not know why GP's, when saying 'borderline' don't keep an eye on the patients' blood tests.

    When you post your blood test results always put the ranges with them as labs differ and it makes it easier to comment.

    A TSH of 7.7 is high, although the Powers that Be state that it can go to 10 before giving meds. 25mcg is such a low dose, you cannot possibly feel and improvement. 50mcg is a starting dose unless you are very, very frail. and it should be increased by 25mcg in about 4 to 6 weeks and thereafter till your TSH is 1 or below or symptoms have gone.

    Your pain is probably due to your having such a low dose. When did you GP say to return for your next blood text/increased meds. Higher cholesterol is a symptom of hypothyroidism and should come down when on optimum medication. We should have enough T3 going into our cells for our bodies to function properly. Levothyroxine (T4) should convert to T3 but you have to have enough T4 in order for it to happen.

    Also ask for Vit B12, Vit D, ferritin, folate and iron tests too as they should be at the higher end.

    If you have a good GP who will treat your symptoms, you are lucky. Most of us have found that GP's know very little other than to treat you by your TSH which isn't even a thyroid gland hormone. We have had to have a quick learning curve in order to try to get ourselves better.

  • This is a link and cursor down to the question November 28, 2003. Synthroid is the USA equivalent of levothyroxine.

    web.archive.org/web/2010103...

    Some of the links within may not work.

  • Thanks for advice.Hoping I'll start to feel brighter when the Levothyroxine kicks in.I'm going back tomy GP in about a month.

You may also like...